Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 33, NWS Norman, OK

May 25, 1998Canadian County, Oklahoma

NWS Norman, OK issued this tornado warning at May 25, 1998, 4:32 AM CDT for Canadian County, Oklahoma. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 25, 1998, 4:32 AM CDT (09:32 UTC)
Expired
May 25, 1998, 5:00 AM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Canadian County, OK

What was reported inside it

TimeReportWhereRemark
May 25, 4:45 AM CDTHail 2.5Okarche, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:45 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3427 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.4
Supercell composite
16.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WFUS1 KOKC 250933 RRA
TOROKC
OKC017-251000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
432 AM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 500 AM CDT

* AT 432 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM        
  CAPABLE OF PRODUCING A TORNADO OVER NORTHWEST CANADIAN COUNTY. THE 
  MOST DANGEROUS PORTION OF THIS STORM WAS LOCATED 6 MILES NORTHWEST 
  OF CALUMET...MOVING EAST-SOUTHEAST AT 45 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE YUKON...RICHLAND...PIEDMONT...
  OKARCHE...EL RENO AND CALUMET

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE -- TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER -- STAY AWAY FROM WINDOWS.

KB
LAT...LON 3574 9824 3561 9824 3549 9820 3538 9768
          3573 9768

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:50 AM CDT, 42 minutes earlier.

Area forecast discussion, May 25, 3:50 AM CDT, 42 minutes before
FPUS3 KOKC 250854
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 AM CDT MON MAY 25 1998

ONGOING COMPUTER PROBLEMS NECESSITATE BRIEF DISCUSSION THIS MORNING.

PRESENT THUNDERSTORMS OVER NORTHWEST AND NORTH CENTRAL OK APPEAR TO BE
THE LAST ASSOCIATED WITH THE MID-LEVEL WAVE INFLUENCING THAT PART OF
THE STATE. THIS AREA WILL CONTINUE TO MOVE EAST-SOUTHEAST THROUGH THE
MORNING, PUSHING THE OUTFLOW/FRONT ACROSS SOTHERN OK THIS AFTERNOON.
AN IMPRESSIVE-LOOKING UPPER WAVE, NOW MOVING ACROSS SOUTHERN SONORA, IS
REPRESENTED VERY POORLY IN THE MODELS. THIS WAVE SHOULD MOVE ACROSS WESTERN
TX THIS AFTERNOON, PROVIDING ADDITIONAL LIFT TO AREAS ALONG THE STATIONARY
FRONT. THUNDERSTORMS WILL DEVELOP TONIGHT NEAR THE FRONT ALL ACROSS SOUTHERN
OK AND ADJACENT PARTS OF NORTH TX. HEAVY RAINFALL MAY BE A PROBLEM OVERNIGHT
ESPECIALLY IN THE SOUTH CENTRAL AND SOUTHEAST PARTS OF OK. IN THE WAKE OF
THIS SECOND WAVE ON TUESDAY, THE FRONT SHOULD MOVE INTO CENTRAL TX, BUT
WEAK IMPULSES ROTATING AROUND THE UPPER TX RIDGE WILL KEEP A MENTION OF
SHOWERS AROUND FOR TUESDAY.

In the hours before

Local storm report, May 25, 3:24 AM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
324 AM CDT MON MAY 25 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    CHEROKEE                  OK   1.00 INCH HAIL
05/25/98   ALFALFA

CW
Local storm report, May 25, 3:26 AM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
242 AM CDT MON MAY 25 1998 COR FOR COUNTY

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    CHEROKEE                  OK   70 MPH WIND GUST.
05/25/98   ALFALFA                        5 INCH RAIN..SOME
                                          ROADS UNDER WATER
                                          IN N PART OF TOWN.

CW
Local storm report, May 25, 3:28 AM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
328 AM CDT MON MAY 25 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    4 W MEDFORD               OK   TORNADO
05/24/98   GRANT                          REPORTED BY NWS FORECASTER.

CW
Local storm report, May 25, 3:28 AM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
328 AM CDT MON MAY 25 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    4 W MEDFORD               OK   TORNADO
05/24/98   GRANT                          REPORTED BY NWS FORECASTER.

CW
Local storm report, May 25, 3:30 AM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT MON MAY 25 1998 COR FOR LOCATION

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    MEDFORD                   OK   3.50 INCH HAIL
05/24/98   GRANT

CW
Local storm report, May 25, 3:30 AM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT MON MAY 25 1998 COR FOR LOCATION

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    MEDFORD                   OK   3.50 INCH HAIL
05/24/98   GRANT

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:26 PM CDTTornado WarningOUNGrant34 min
May 24, 7:27 PM CDTSevere Thunderstorm WarningOUNJackson48 min
May 24, 7:58 PM CDTTornado WarningOUNGrant47 min
May 24, 8:00 PM CDTSevere Thunderstorm WarningOUNKiowa30 min
May 24, 8:22 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson38 min
May 24, 8:29 PM CDTTornado WarningOUNGrant31 min
May 24, 8:42 PM CDTTornado WarningOUNKay33 min
May 24, 8:59 PM CDTTornado WarningOUNGarfield, Grant, Kay, Noble31 min
May 24, 9:14 PM CDTTornado WarningOUNKay31 min
May 24, 9:21 PM CDTTornado WarningOUNGrant24 min
May 24, 9:30 PM CDTTornado WarningOUNGrant30 min
May 24, 9:44 PM CDTTornado WarningOUNGrant46 min
May 24, 9:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa45 min
May 24, 9:47 PM CDTSevere Thunderstorm WarningOUNKay58 min
May 24, 10:01 PM CDTFlash Flood WarningOUNGrant, Kay119 min
May 24, 10:08 PM CDTTornado WarningOUNWoods37 min
May 24, 10:15 PM CDTTornado WarningOUNAlfalfa30 min
May 24, 10:18 PM CDTSevere Thunderstorm WarningOUNWoodward42 min
May 24, 10:27 PM CDTTornado WarningOUNKay48 min
May 24, 10:31 PM CDTTornado WarningOUNGarfield, Grant44 min
May 24, 10:37 PM CDTTornado WarningOUNWoods, Woodward38 min
May 24, 10:43 PM CDTSevere Thunderstorm WarningOUNNoble47 min
May 24, 10:52 PM CDTSevere Thunderstorm WarningOUNHarper, Woods38 min
May 24, 11:05 PM CDTFlash Flood WarningOUNAlfalfa3 hr
May 24, 11:10 PM CDTTornado WarningOUNAlfalfa, Woods35 min
May 24, 11:12 PM CDTSevere Thunderstorm WarningOUNKay63 min
May 24, 11:14 PM CDTTornado WarningOUNGarfield46 min
May 24, 11:17 PM CDTSevere Thunderstorm WarningOUNGrant58 min
May 24, 11:35 PM CDTTornado WarningOUNNoble40 min
May 24, 11:37 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward53 min
May 24, 11:48 PM CDTTornado WarningOUNAlfalfa, Garfield, Major27 min
May 24, 11:59 PM CDTFlash Flood WarningOUNAlfalfa, Grant, Kay3 hr
May 24, 11:59 PM CDTFlash Flood WarningOUNWoods3 hr
May 25, 12:10 AM CDTSevere Thunderstorm WarningOUNGrant50 min
May 25, 12:13 AM CDTTornado WarningOUNGarfield47 min
May 25, 12:30 AM CDTSevere Thunderstorm WarningOUNHarper30 min
May 25, 12:37 AM CDTSevere Thunderstorm WarningOUNAlfalfa23 min
May 25, 12:44 AM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward31 min
May 25, 1:00 AM CDTSevere Thunderstorm WarningOUNNoble45 min
May 25, 1:00 AM CDTSevere Thunderstorm WarningOUNAlfalfa20 min
May 25, 1:14 AM CDTSevere Thunderstorm WarningOUNWoods, Woodward46 min
May 25, 1:36 AM CDTSevere Thunderstorm WarningOUNGrant39 min
May 25, 1:38 AM CDTTornado WarningOUNAlfalfa, Woods37 min
May 25, 2:12 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
May 25, 2:45 AM CDTSevere Thunderstorm WarningOUNGarfield60 min
May 25, 2:48 AM CDTSevere Thunderstorm WarningOUNDewey32 min
May 25, 2:55 AM CDTFlash Flood WarningOUNAlfalfa, Grant, Kay2 hr
May 25, 3:00 AM CDTSevere Thunderstorm WarningOUNGrant45 min
May 25, 3:23 AM CDTSevere Thunderstorm WarningOUNDewey47 min
May 25, 3:35 AM CDTSevere Thunderstorm WarningOUNKay, Noble60 min
May 25, 3:39 AM CDTSevere Thunderstorm WarningOUNBlaine46 min
May 25, 3:43 AM CDTSevere Thunderstorm WarningOUNCuster47 min
May 25, 4:08 AM CDTSevere Thunderstorm WarningOUNKingfisher62 min
May 25, 4:15 AM CDTTornado WarningOUNBlaine, Kingfisher30 min
May 25, 4:45 AM CDTTornado WarningOUNCanadian, Kingfisher30 min
May 25, 5:10 AM CDTTornado WarningOUNCanadian, Kingfisher, Logan, Oklahoma50 min
May 25, 5:50 AM CDTSevere Thunderstorm WarningOUNOklahoma30 min
May 25, 6:03 AM CDTSevere Thunderstorm WarningOUNCleveland42 min
May 25, 6:10 AM CDTSevere Thunderstorm WarningOUNOklahoma35 min
May 25, 6:26 AM CDTSevere Thunderstorm WarningOUNPottawatomie49 min
May 25, 7:11 AM CDTSevere Thunderstorm WarningOUNSeminole34 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.